Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 28, 20208 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 28, 2020, 4:48 AM CDT for 8 counties in Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 4:48 AM CDT (09:48 UTC)
Expired
Aug 28, 2020, 5:30 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:10 AM CDTTSTM WND GST 481 Sw Brooklyn Center, MNASOS STATION KMIC CRYSTAL AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS83 KMPX 280948
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Fri Aug 28 2020

MNZ059>063-067>070-WIZ023-024-281030-
Anoka-Washington-Dakota-Hennepin-Carver-Sibley-Ramsey-Wright-Scott-
Pierce-St. Croix-
448 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT CENTRAL WRIGHT...HENNEPIN...DAKOTA...
SOUTHEASTERN SIBLEY...SCOTT...ANOKA...CENTRAL CARVER...WASHINGTON...
RAMSEY...NORTHWESTERN PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...

At 447 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Maple Lake to near Victoria to near
Henderson. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

These storms will be near...
  Chaska, Chanhassen, Victoria, Carver and Excelsior around 455 AM 
  CDT.
  Eden Prairie, Shakopee, Prior Lake and New Prague around 500 AM 
  CDT.
  Burnsville, Edina, Savage and Hopkins around 505 AM CDT.
  Apple Valley, Richfield, Elk River, St. Michael and Rogers around 
  510 AM CDT.
  Bloomington, Rosemount, Otsego and St. Francis around 515 AM CDT.
  St. Paul, Eagan, Inver Grove Heights, Andover and Ramsey around 
  520 AM CDT.
  Cottage Grove, Farmington and St. Paul Park around 525 AM CDT.
  Woodbury, Ham Lake, East Bethel and Afton around 530 AM CDT.

Other locations impacted by these storms include Nowthen,
Robbinsdale, Lake St Croix Beach, Lakeland Shores, North St. Paul,
Flying Cloud Airport, Cedar, Sunfish, Lexington and Oak Park Heights.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4482 9380 4527 9412 4533 9383 4530 9377
      4530 9357 4524 9352 4540 9351 4541 9302
      4530 9302 4529 9291 4489 9264 4452 9298
      4451 9304 4447 9305 4447 9328 4454 9328
      4455 9389 4446 9394
TIME...MOT...LOC 0947Z 262DEG 48KT 4527 9402 4483 9368 4452 9381 

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:34 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 2:34 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Aug 28 2020

.SHORT TERM...(Today through Saturday)
Issued at 234 AM CDT Fri Aug 28 2020

Focus this morning is with severe convection currently making its
way into west central Minnesota. Numerous severe wind gusts have
been observed with this activity over South Dakota overnight, and
we should see similar results for a while as it works into our
area. MUCAPE values ahead of the convection are AOA 2500 J/Kg,
although they do drop off a bit north/east of the Minnesota River
Valley. The best shear (deep layer and low-level) is north of the
best instability, but there is some overlap near the northern
portion of the linear MCS where several mesovortices have been
noted over the past hour or so. With 0-3 km shear of 30-35 kt
ahead of the north end of the MCS, things will still support the
possibility of mesovortices for a little while as things move
through west central Minnesota. Overall, expect some weakening of
the activity as it gets farther east, although that may not happen
until things are east of I-35 after 5 AM.

We could see some showers linger and/or develop into the afternoon
as forcing from the upper trough currently moving into northwest
North Dakota works through the area. Otherwise, high pressure will
build into the region tonight and Saturday, with cooler and drier
conditions expected across the area.

.LONG TERM...(Saturday night through Thursday)
Issued at 234 AM CDT Fri Aug 28 2020

Not a whole lot has changed in respect to the extended
forecast period. Sunday will be pleasant, sunny skies and
temperatures in the low/mid-70s, with increasing sky cover Sunday
evening. Model consistency remains high with a trough ejecting
eastward from the northern Rockies into the Upper Midwest. A cold
front will extend from the parent low pressure in northern Manitoba
through north central CONUS. Rain and thunderstorms will accompany
the passing boundary during the day on Monday with some remaining
across west-central WI Monday night.

After that system exits, a dry pattern sets up in part to a
northwestern flow aloft. This translates into more seasonable
temperatures through next Thursday. A few model solutions bring a
weak shortwave through Wednesday night/Thursday with low QPF over
the area. For now, no reason to adjust PoPs either way.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Aug 27 2020

VFR conditions as the start of the taf period but storms have
developed out west in the Dakotas as expected and these will race
through Minnesota overnight and into Wisconsin early Friday
morning. Westerly wind gusts of greater than 40 kts are possible
with these storms. After the storms pass through, stratus and
northwest winds will develop and could linger into the afternoon,
so have delayed the transition to VFR conditions toward the
evening.

KMSP...
Storms are still on track to arrive early this morning. Winds
could easily exceed 35 kts if they hold together as expected, so
will have to watch for an AWW or severe TS warning. Northwest
winds will develop on Friday and clouds will scatter out during
the afternoon.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10 kts.
SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts.
MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW
10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Aug 28, 3:49 AM CDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Fri Aug 28 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

A line of thunderstorms will continue to move west to east
across the area through sunrise. The primary threat will be
damaging wind, but large hail, and an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected Sunday night and Monday.
The threat for severe weather with these storms appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this morning.

In the hours before

Special weather statement, Aug 28, 3:46 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
346 AM CDT Fri Aug 28 2020

MNZ049-055-057>059-065-066-280930-
McLeod-Stearns-Kandiyohi-Renville-Meeker-Wright-Swift-
346 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER...
NORTHWESTERN MCLEOD...SOUTH CENTRAL STEARNS...SOUTHEASTERN SWIFT...
NORTHEASTERN RENVILLE AND KANDIYOHI COUNTIES...

At 346 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Murdock to 7 miles west of Willmar
to near Olivia. Movement was east at 60 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Willmar around 350 AM CDT.
  Spicer and Cosmos around 400 AM CDT.
  Atwater around 405 AM CDT.
  New London and Grove City around 410 AM CDT.
  Hutchinson, Litchfield and Paynesville around 420 AM CDT.
  Watkins and Silver Lake around 425 AM CDT.
  Richmond and Kimball around 430 AM CDT.

Other locations impacted by these storms include Willmar Airport,
Blomkest, Lake Lillian, Darwin, Green Lake, Cedar Mills, Paynesville
Airport, Litchfield Airport, Kandiyohi and Strout.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4547 9455 4526 9424 4489 9414 4487 9511
      4511 9525 4515 9525 4515 9532 4530 9558
TIME...MOT...LOC 0846Z 260DEG 53KT 4527 9544 4512 9519 4486 9498

NDC
Special weather statement, Aug 28, 4:25 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
425 AM CDT Fri Aug 28 2020

MNZ066>069-074>076-083-281000-
Le Sueur-Brown-Blue Earth-McLeod-Carver-Sibley-Scott-Nicollet-
425 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT LE SUEUR...EASTERN SIBLEY...WESTERN
SCOTT...EAST CENTRAL MCLEOD...SOUTHEASTERN BROWN...NORTHERN BLUE
EARTH...CARVER AND NICOLLET COUNTIES...

At 425 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Silver Lake to near Gaylord to near
Hanska. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Arlington around 430 AM CDT.
  Lester Prairie and Green Isle around 435 AM CDT.
  Mayer and Henderson around 440 AM CDT.
  Nicollet around 445 AM CDT.
  North Mankato, Waconia and Belle Plaine around 450 AM CDT.
  Chaska, St. Peter, Victoria, Jordan and Kasota around 455 AM CDT.
  Eden Prairie, Chanhassen, New Prague, Eagle Lake and Madison Lake
  around 500 AM CDT.

Other locations impacted by these storms include Mankato Airport, Mn
Valley State Rec Area, St Thomas, Rush River, Hamburg, Lake
Jefferson, Glencoe Airport, St Henry, Norseland and Oshawa.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4415 9460 4458 9424 4489 9426 4489 9352
      4463 9351 4420 9374 4419 9377 4416 9377
TIME...MOT...LOC 0925Z 266DEG 46KT 4489 9419 4459 9419 4422 9449

NDC
Special weather statement, Aug 28, 4:27 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Fri Aug 28 2020

MNZ049>051-058>060-066-068-281000-
Benton-Hennepin-Sherburne-McLeod-Stearns-Carver-Meeker-Wright-
427 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT WRIGHT...HENNEPIN...NORTHEASTERN
MEEKER...NORTHEASTERN MCLEOD...SOUTH CENTRAL BENTON...SHERBURNE...
SOUTHERN STEARNS AND NORTHWESTERN CARVER COUNTIES...

At 427 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Paynesville to near Dassel to near
Lester Prairie. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Cokato, Winsted, Lester Prairie and Dassel around 430 AM CDT.
  Annandale around 435 AM CDT.
  Mayer around 440 AM CDT.
  Watertown, Maple Lake and Richmond around 445 AM CDT.
  Buffalo, Delano, Cold Spring and St. Bonifacius around 450 AM CDT.
  Mound, Orono, Victoria, St. Joseph and Minnetrista around 455 AM
  CDT.
  Minnetonka, St. Louis Park, Hopkins, St. Michael and Sartell
  around 500 AM CDT.

Other locations impacted by these storms include Enfield, Hanover,
Medicine Lake, Robbinsdale, St Augusta, Pleasant Lake, Smith Lake,
Dayton, Woodland and St. Martin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4535 9351 4525 9352 4521 9342 4514 9330
      4510 9327 4504 9328 4503 9321 4490 9319
      4488 9417 4511 9435 4535 9477 4541 9477
      4542 9489 4545 9495 4568 9412
TIME...MOT...LOC 0927Z 255DEG 45KT 4540 9479 4513 9427 4488 9412

NDC
Special weather statement, Aug 28, 4:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Fri Aug 28 2020

MNZ059>063-067>070-WIZ023-024-281030-
Anoka-Washington-Dakota-Hennepin-Carver-Sibley-Ramsey-Wright-Scott-
Pierce-St. Croix-
448 AM CDT Fri Aug 28 2020

...A LINE OF STORMS WILL AFFECT CENTRAL WRIGHT...HENNEPIN...DAKOTA...
SOUTHEASTERN SIBLEY...SCOTT...ANOKA...CENTRAL CARVER...WASHINGTON...
RAMSEY...NORTHWESTERN PIERCE AND SOUTHWESTERN ST. CROIX COUNTIES...

At 447 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Maple Lake to near Victoria to near
Henderson. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

These storms will be near...
  Chaska, Chanhassen, Victoria, Carver and Excelsior around 455 AM
  CDT.
  Eden Prairie, Shakopee, Prior Lake and New Prague around 500 AM
  CDT.
  Burnsville, Edina, Savage and Hopkins around 505 AM CDT.
  Apple Valley, Richfield, Elk River, St. Michael and Rogers around
  510 AM CDT.
  Bloomington, Rosemount, Otsego and St. Francis around 515 AM CDT.
  St. Paul, Eagan, Inver Grove Heights, Andover and Ramsey around
  520 AM CDT.
  Cottage Grove, Farmington and St. Paul Park around 525 AM CDT.
  Woodbury, Ham Lake, East Bethel and Afton around 530 AM CDT.

Other locations impacted by these storms include Nowthen,
Robbinsdale, Lake St Croix Beach, Lakeland Shores, North St. Paul,
Flying Cloud Airport, Cedar, Sunfish, Lexington and Oak Park Heights.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4482 9380 4527 9412 4533 9383 4530 9377
      4530 9357 4524 9352 4540 9351 4541 9302
      4530 9302 4529 9291 4489 9264 4452 9298
      4451 9304 4447 9305 4447 9328 4454 9328
      4455 9389 4446 9394
TIME...MOT...LOC 0947Z 262DEG 48KT 4527 9402 4483 9368 4452 9381

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:14 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine61 min
Aug 28, 2:58 AM CDTSevere Thunderstorm WarningMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 2 more47 min
Aug 28, 3:44 AM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Redwood, Renville, Sibley46 min
Aug 28, 3:46 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker44 min
Aug 28, 4:25 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley35 min
Aug 28, 4:27 AM CDTSpecial Weather StatementMPXHennepin, Sherburne, Wright33 min
Aug 28, 5:26 AM CDTSpecial Weather StatementMPXSteele, Waseca34 min
Aug 28, 5:32 AM CDTSpecial Weather StatementMPXChisago, Dakota, Washington28 min
Aug 28, 5:35 AM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca40 min
Aug 28, 5:38 AM CDTSpecial Weather StatementMPXFaribault37 min
Aug 28, 6:11 AM CDTSpecial Weather StatementMPXGoodhue19 min
Aug 28, 6:31 AM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin59 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.